Wyoming, 2015High Wind in Wyoming, December 6 to 8, 2015
December 6 to 8, 2015 · NWS RIW · 6 events in 5 counties and zones
An upper-level disturbance and associated strong mid and upper-level winds moved across Wyoming and produced high winds in northwest and central portions of the state. The highest winds were in the Absaroka Range where winds were sustained as high as 73 mph.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level disturbance and associated strong mid and upper-level winds moved across Wyoming and produced high winds in northwest and central portions of the state. The highest winds were in the Absaroka Range where winds were sustained as high as 73 mph. Gusts on Chief Joseph Pass roared past hurricane force with a maximum of 96 mph. In addition, mountain wave activity produced high winds near Clark and Lander, where maximum gusts of 86 mph and 59 mph were recorded, respectively. Across central Wyoming, a tight pressure gradient produced high winds in Natrona County. A peak gust of 70 mph was registered along Outer Drive on the south side of Casper.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 6, 5:57 PM MST, 44 minutes earlier.
Area forecast discussion, Dec 6, 5:57 PM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
557 PM MST SUN DEC 6 2015
.UPDATE...
UPGRADED HIGH WIND WATCH TO A WARNING FOR THE CODY FOOTHILLS...AND
CANCELLED THE OTHER HIGH WIND WATCHES FOR THE EAST SLOPES OF THE
DIVIDE. ALSO ADJUSTED TIMES FOR HIGH WIND WATCH FOR NATRONA AND
SOUTHERN FREMONT COUNTY THAT WILL LIKELY SEE STRONGEST WINDS FROM
LATE MONDAY MORNING THROUGH MONDAY EVENING.
&&
.PREV DISCUSSION... /ISSUED 152 PM MST SUN DEC 6 2015/
SHORT TERM...TONIGHT THROUGH MONDAY
HIGH WIND THREAT WITH POTENTIAL MO0UNTAIN WAVES FORMING THIS
EVENING ALONG AND NEAR THE EAST SLOPES OF THE ABSAROKA AND
WIND RIVER MOUNTAINS WITH HIGH WINDS POTENTIALLY PROPAGATING
EAST ACROSS SOUTHERN FREMONT AND NATRONA COUNTIES. LARGE AREA
OF DRYING ON WATER VAPOR OVER OREGON AND NORTHERN NEVADA MOVING
INTO WESTERN IDAHO INDICATING SIGNIFICANT DOWNWARD MOTION
IN THE RIGHT FRONT REGION OF THE JET. THIS EXTRAPOLATES TO THE
CONTINENTAL DIVIDE AROUND 06Z. WINDS HAVE BEEN ELEVATED IN
SOUTHERN NATRONA COUNTY AT OUTER DRIVE SOUTH SIDE OF CASPER AND
NOT A BIG JUMP TO REACH THE WARNING THRESHOLD. WILL KEEP HIGH
WIND WATCH FOR NOW AND LET EVENING SHIFT DETERMINE IF UPGRADING IS
NEEDED. WEST OF THE CONTINENTAL DIVIDE PACIFIC MOISTURE AND
STRONG ZONAL FLOW WILL PRODUCE SNOWFALL THIS EVENING THROUGH
MONDAY WITH 4 TO 6 INCHES IN THE MOUNTAINS AND 2 TO 3 INCHES IN
THE VALLEYS EXPECTED AT THIS TIME. THERE SHOULD BE A BREAK MONDAY
AFTERNOON BEFORE MORE SNOW MOVES IN THROUGH THE EVENING. WIND...
CLOUDS AND PRECIPITATION WILL HELP MODERATE TEMPERATURES. MAY SEE
SOME RAIN MIXED WITH SNOW IN STAR VALLEY AND JACKSON HOLE IN THE
AFTERNOON HOURS.
LONG TERM...MONDAY NIGHT THROUGH SUNDAY
BUSY PATTERN IN THE LONG TERM WITH SEVERAL WAVES OF SNOW ACROSS THE
WEST...POSSIBLY MIXED WITH RAIN IN THE LOW ELEVATIONS AT TIMES...
WITH PLENTY OF WINDY DAYS AHEAD ACROSS THE AREA. TIMING THESE
SYSTEMS AND PINNING DOWN WHEN THE PATTERN AMPLIFIES A BIT NEXT WEEK
WILL BE THE MAIN FORECAST CHALLENGES.
THE FIRST PUSH OF MOISTURE DURING THE LONG TERM PERIOD WILL MOVE
OVER THE NORTHWEST MONDAY EVENING CONTINUING THROUGH TUESDAY. THERE
COULD BE SOME SIGNIFICANT ACCUMULATIONS IN THE TETONS AND SOUTHERN
YELLOWSTONE NATIONAL PARK...AT LEAST OVER 10 INCHES...WITH 4 INCHES
POSSIBLE IN THE VALLEYS. A MILD AIRMASS WILL MOVE IN FOR
TUESDAY...POSSIBLY CHANGING SNOW TO RAIN DURING THE DAY ON
TUESDAY...REFREEZING OVERNIGHT DURING A LULL IN THE ACTION. THIS
COULD CAUSE SOME ICY AREAS AND DIFFICULT DRIVING CONDITIONS. IT WILL
CONTINUE TO BE VERY WINDY EAST OF THE DIVIDE WITH SOME 50KT
NORTHWEST WIND BARBS SHOWING UP EARLY ON TUESDAY. SURFACE FLOW WILL
BE MORE WEST TO SOUTHWESTERLY BUT A FEW OF THOSE GUSTS COULD MIX
DOWN INTO THE FOOTHILLS AND WILL BE COMMON AGAIN IN THE MOUNTAINS.
THERE WILL BE A BIT OF A LULL ON WEDNESDAY AHEAD OF THE NEXT SYSTEM.
ANOTHER WAVE ARRIVES LATE WEDNESDAY NIGHT AS ANOTHER SHORT WAVE ZIPS
BY...SPREADING SNOW AND RAIN A LITTLE FURTHER SOUTH WHILE IT REMAINS
VERY WINDY EAST OF THE DIVIDE...50KT WIND BARBS COMMON AT H7
WEDNESDAY NIGHT WITH SOME 70-80KT BARBS ALONG THE BIGHORNS AND I25
CORRIDOR WITH A VERY TIGHT GRADIENT REMAINING AT THE SURFACE.
THE PATTERN BEGINS TO AMPLIFY AS A TROUGH DIGS ACROSS THE WEST ON
THURSDAY...LIKELY BRINGING SOME MORE WIDESPREAD PRECIPITATION INTO
THE REGION ON THURSDAY NIGHT OR FRIDAY. THIS SYSTEM IS SPLITTING
LIKE MOST SYSTEMS THIS TIME OF YEAR...SO THE ULTIMATE IMPACT OF THE
SYSTEM WILL DEPEND ON HOW FAR IT TAKES THE DYNAMIC ENERGY AWAY FROM
OUR AREA. AS IT APPEARS NOW...THERE COULD BE SOME SIGNIFICANT SNOW
IN THE WESTERN MOUNTAINS WITH A CHANCE FOR SOME SNOW AND RAIN MOVING
ACROSS THE SOUTH AND EAST OF THE DIVIDE ON FRIDAY. COLD NORTHERLY
FLOW COULD FOLLOW FOR SATURDAY WITH LITTLE PRECIPITATION TO SPEAK
OF. FLOW BECOMES MORE NORTHWESTERLY AGAIN ON SUNDAY WITH ANOTHER
STORM ON THE WAY FOR EARLY NEXT WEEK...WITH MORE SNOW POSSIBLE ON
BOTH SIDES OF THE DIVIDE. THIS LAST SYSTEM WILL BE COLDER SO IT WILL
LIKELY BE ALL SNOW.
AVIATION.../00Z ISSUANCE/
WEST OF THE CONTINENTAL DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
WEST TO SOUTHWEST FLOW ALOFT WITH INCREASING PACIFIC MOISTURE
WILL BRING INCREASED MID AND HIGH CLOUDS TO WESTERN WYOMING.
CEILINGS WILL BEGIN TO LOWER AROUND 00Z WITH AREAS OF IFR TO
MVFR CEILINGS AND VISIBILITY REDUCED IN SNOW INCREASING THROUGH
THE NIGHT AND IMPACTING KJAC AND KAFO BY 05Z. MOUNTAINS WILL
BECOME OBSCURED. SNOW SHOWERS EXPECTED VICINITY KPNA 09Z AND KBPI
13Z. AREAS OF LOW LEVEL WIND SHEAR WILL BECOME WIDESPREAD OVER AND
NEAR THE MOUNTAINS.
EAST OF THE CONTINENTAL DIVIDE...KCPR/KCOD/KLND/KRIW/KRIW ROUTES
WEST TO SOUTHWEST FLOW ALOFT WITH INCREASING PACIFIC MOISTURE
WILL BRING INCREASED MID AND HIGH CLOUDS TO WESTERN WYOMING.
VFR CONDITIONS ARE EXPECTED AT THE AIRPORTS...ACROSS ALL OF THE
LOWER ELEVATIONS. OVER THE MOUNTAINS ALONG AND NEAR THE
CONTINENTAL DIVIDE MVFR/IFR CEILINGS WILL INCREASE 00Z TO 06Z
WITH VISIBILITY REDUCED IN SNOW OBSCURING MOUNTAINS. ALONG AND
NEAR THE MOUNTAINS STRONG WINDS WILL CAUSE LOW LEVEL WIND SHEAR.
FIRE WEATHER...
HIGH WIND THREAT WITH POTENTIAL MO0UNTAIN WAVES FORMING THIS
EVENING ALONG AND NEAR THE EAST SLOPES OF THE ABSAROKA AND
WIND RIVER MOUNTAINS WITH HIGH WINDS POTENTIALLY PROPAGATING
EAST ACROSS SOUTHERN FREMONT AND NATRONA COUNTIES. LARGE AREA
OF DRYING ON WATER VAPOR OVER OREGON AND NORTHERN NEVADA MOVING
INTO WESTERN IDAHO INDICATING SIGNIFICANT DOWNWARD MOTION
IN THE RIGHT FRONT REGION OF THE JET. THIS EXTRAPOLATES TO THE
CONTINENTAL DIVIDE AROUND 06Z. WINDS HAVE BEEN ELEVATED IN
SOUTHERN NATRONA COUNTY AT OUTER DRIVE SOUTH SIDE OF CASPER AND
NOT A BIG JUMP TO REACH THE WARNING THRESHOLD. WILL KEEP HIGH
WIND WATCH FOR NOW AND LET EVENING SHIFT DETERMINE IF UPGRADING IS
NEEDED. WEST OF THE CONTINENTAL DIVIDE PACIFIC MOISTURE AND
STRONG ZONAL FLOW WILL PRODUCE SNOWFALL THIS EVENING THROUGH
MONDAY WITH 4 TO 6 INCHES IN THE MOUNTAINS AND 2 TO 3 INCHES IN
THE VALLEYS EXPECTED AT THIS TIME. THERE SHOULD BE A BREAK MONDAY
AFTERNOON BEFORE MORE SNOW MOVES IN THROUGH THE EVENING. WIND...
CLOUDS AND PRECIPITATION WILL HELP MODERATE TEMPERATURES. MAY SEE
SOME RAIN MIXED WITH SNOW IN STAR VALLEY AND JACKSON HOLE IN THE
AFTERNOON HOURS. WHILE MIXING HEIGHTS WILL BE RELATIVELY
LOW...STRONG TRANSPORT WINDS SHOULD BUMP SMOKE DISPERSAL INTO LOW
END GOOD THRESHOLD...EXPECT WHERE SNOWFALL IS OCCURRING AND THERE
SMOKE DISPERSAL WILL REMAIN POOR.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
WYZ019-020.
HIGH WIND WARNING UNTIL NOON MST MONDAY FOR WYZ003.
UPDATE...AEM
SHORT TERM...C.BAKER
LONG TERM...ALLEN
AVIATION...C.BAKER
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Dec 6, 5:50 PM MST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
550 PM MST SUN DEC 6 2015
WYZ001>020-022>030-071200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
550 PM MST SUN DEC 6 2015
...HIGH WIND WARNING FOR THE CODY FOOTHILLS UNTIL NOON MST
MONDAY...
...HIGH WIND WATCH FOR MOST OF NATRONA COUNTY AND PORTIONS OF
SOUTHERN FREMONT COUNTY LATE MONDAY MORNING THROUGH MONDAY
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST AND CENTRAL WYOMING.
.DAY ONE...TONIGHT
STRONG WIND GUSTS OF 60 TO 75 MPH ALONG THE CODY FOOTHILLS TONIGHT
THROUGH MONDAY MORNING. SEE HIGH WIND WARNING FOR MORE
INFORMATION.
SNOWFALL OF 2 TO 4 INCHES OVER THE NORTHWEST MOUNTAINS INCLUDING
TOGWOTEE AND TETON PASSES TONIGHT WITH MOST OF THE SNOW EXPECTED
DURING THE EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY...STRONG WIND GUSTS OF 60 TO 75 MPH IN THE CODY FOOTHILLS
IN THE MORNING. HIGH WINDS DEVELOPING ACROSS SOUTHERN FREMONT AND
MOST OF NATRONA COUNTY LATE MONDAY MORNING AND CONTINUING THROUGH
MONDAY EVENING. PLEASE SEE HIGH WIND WATCHES AND WARNINGS FOR THE
LATEST INFORMATION.
MONDAY NIGHT AND TUESDAY...SNOW INCREASING ACROSS THE WESTERN
MOUNTAINS AND FAR WEST VALLEYS MONDAY NIGHT AND CONTINUING THROUGH
TUESDAY. AREAS OF BLOWING SNOW OVER OPEN AREAS. VERY WINDY
CONDITIONS CONTINUE ALONG THE CODY FOOTHILLS AND FROM THE RED
DESERT TO THE CASPER AREA.
WEDNESDAY THROUGH THURSDAY NIGHT...A COUPLE OF QUICK MOVING
SYSTEMS COULD BRING SIGNIFICANT SNOW AND...OR BLOWING SNOW OVER
THE FAR WEST. EAST OF THE DIVIDE...STRONG TO POSSIBLY HIGH WIND
COULD OCCUR AT TIMES IN THE CODY FOOTHILLS...AND THE WIND CORRIDOR
FROM JEFFREY CITY TO CASPER.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ALSO ASKED TO REPORT ANY WIND GUSTS GREATER THAN 50
MPH. THANK YOU.
High Wind, Cody Foothills
- When
- December 6, 6:41 PM MST to 7:11 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
The wind sensor 5 miles west-northwest of Clark recorded wind gusts of 81 and 76 mph.
High Wind, Absaroka Mountains
- When
- December 7, 8:45 AM MST to December 8, 2:10 AM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 83 kt (96 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Strong winds occurred along the Chief Joseph highway. Winds were sustained as high as 73 mph. Many gusts over hurricane force were recorded, including a maximum of 96 mph.
High Wind, Natrona County Lower Elevations
- When
- December 7, 9:06 AM MST to December 8, 12:51 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Several wind gusts over 58 mph were recorded on Outer Drive north of Casper, including a maximum gust of 70 mph.
High Wind, Green Mountains & Rattlesnake Range
- When
- December 7, 11:10 AM MST to December 8, 4:50 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
The RAWS site at Fales Rock recorded several wind gusts over 58 mph including a maximum of 68 mph.
High Wind, Cody Foothills
- When
- December 7, 8:29 PM MST to December 8, 1:00 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
The wind sensor 5 miles west-northwest of Clark recorded several wind gusts in excess of hurricane force with a peak of 86 mph.
High Wind, Lander Foothills
- When
- December 8, 2:38 AM MST to 2:53 AM MST
- Where
- Lander Foothills forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
The wind sensor along the North Fork of the Popo Agie river recorded wind gusts of 58 and 59 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Wyoming, December 6 to 10, 201572 kt wind · 53 events
- High Wind in Washington, December 6, 20155 events
- High Wind in Oregon, December 6 to 7, 201569 kt wind · 4 events
- Dense Fog in Maryland, December 6, 20152 events
- High Wind in Washington, December 6 to 7, 201563 kt wind · 2 events
- High Surf in Oregon, December 6 to 7, 20152 events
- Dense Fog in West Virginia, December 6, 20151 event
- High Wind in Montana, December 6 to 7, 201550 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607079, 607086, 607084, 607082, 612579, 607085.